Virginia, 2017

Damaging Winds in Virginia, July 17, 2017

July 17, 2017 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 17, 2:56 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 17, 2:56 PM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
356 PM EDT Mon Jul 17 2017

.SYNOPSIS...
A stalled frontal boundary will allow for continued showers and
scattered thunderstorms across extreme SE VA and NE NC through
Tuesday. A strong upper level ridge gradually builds toward the
Mid Atlantic for the middle and later portion of the week...
bringing a return to hot humid conditions.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Update...Isolated to scattered showers have developed this aftn
along seabreeze boundaries near the coast and along the higher
terrain of the Blue Ridge Mts. Have adjusted the forecast to
include mention of POPs farther west than previous forecast.
Adjusted sky cover to expand farther west as well. Rest of
forecast on track through this evening.

Previous discussion...
GOES water vapor imagery clearly shows a continued stream of
moisture from the Gulf through the SE states and into far
eastern VA. This moisture combined with the weak frontal
boundary across SE VA has helped to allow for numerous showers
for much of the morning across NE NC. Showers subsided somewhat
this afternoon as the weak upper disturbance moved through.
However, showers and storms are expected to redevelop later on
this afternoon especially with any heating. The HRRR and other
CAMS suggest the best chances for development will be close to
the frontal boundary, but given that pop up showers are already
developing across the Delmarva, have opted to include PoPs
everywhere late this afternoon.

No major changes to the current forecast thinking planned. It
looks like the upper trough over the Great Lakes will generally
miss the middle Atlantic. As such, there will be no major push
to allow the moisture near the coast to move offshore. In fact,
it looks like the frontal boundary and associated moisture may
attempt to move north slightly as the trough amplifies to the
west. As such, will maintain chance pops tonight across the
Tidewater and NE NC tonight. Precipitable water values are only
slightly above normal for this time of year, and as such do not
expect any heavy rainfall, especially even if an isolated
thunderstorm occurs.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
It looks like the upper trough will finally start to move east
on Tuesday. Will need to maintain chance pops across SE VA/NE NC
on Tuesday with the moisture continuing in advance of the
trough. Will also go with isolated storms across the remainder
of the area Tuesday afternoon given the upper trough axis is
overhead. The trough axis passes over the area Tuesday night,
with a drying trend expected on Wednesday (however a few sea
breeze or bay breeze afternoon thunderstorms cannot be ruled
out Wed).

Big story starting Wednesday will be the return to the
heat/humidity. Behind the upper trough, heights immediately
build across the interior US and the middle Atlantic as the
subtropical ridge extends into the south central US. As such,
after a near normal temperature day on Tuesday, expect
temperatures to rise to above normal with places in the low-mid
90s. There will likely be some mixing on Wednesday, so dewpoint
values will most likely drop into the middle and upper 60s. So,
heat index values should only rise into the upper 90s (maybe
100F in isolated spots) on Wednesday. The more significant heat
index values will be Thu/Fri.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Bermuda High settles over the central Atlantic the rest of this
week as very persistent troughing continues across the Eastern
Seaboard. Mid Atlantic Region remains well ensconced in a warm
sector throughout the long term forecast. Expect periods of
unsettled weather with showers/storms developing each
aftn/evening...especially invof lee trough axis which develops
Wednesday and persists through at least Saturday. Otherwise,
warm and muggy conditions continue with dewpoints in the
upper 60s NW to around 75F SE. Meanwhile, high temps will be in
the mid-upper 90s Thu/Fri/Sat (possibly pushing 100 degrees in
cntrl VA on Friday) and low-mid 90s Sunday. Lows in the 70s each
night. The combination of heat and humidity will support
widespread heat indices in the 100-105 range with 105-109
possible SE for Thursday through Sunday.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A weak frontal boundary lingering in vicinity of the NC coast
this afternoon may cause a passing shower at KORF with better
shower chances a KECG into tonight. Elsewhere, expect a low chc
of diurnally driven convection thru sunset. MVFR stratus and
patchy fog possible late tonight, primarily along and west of
the I-95 corridor where better clearing takes place. Minimal
chc of aftn/evening showers/tstms will continue Tuesday and less
into Wednesday. An upper level ridge will build over the
Southeast Conus by Thursday/Friday with primarily dry conditions
expected.

&&

.MARINE...
A weakening frontal boundary remains across cntrl VA up to
Delaware Bay this aftn. Isolated to scattered showers have
developed this aftn along seabreeze boundaries near the coast
and may impact the waters at times through this evening.
Although winds support better movement of storms today...heavy
rainfall, locally gusty winds, and frequent lightning will be
the primary impacts from any thunderstorm. Showers/storms become
more focused over srn waters tonight into Tuesday as an upper
level trough digs over the coastal plain of NC with sufficient
shortwave energy present to support thunderstorms. Upper trough
shifts far enough ewd to bring overall precip to an end by Wed
morning. Otherwise, the Bermuda High settles over the cntrl
Atlantic as upper level troughing persists over the Eastern
Seaboard. Expect periods of unsettled weather and generally
south winds aob 15kt through the end of the forecast period
(Fri night). Seas 2-3ft. Waves 1-2ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJZ/MRD
NEAR TERM...BMD/MRD
SHORT TERM...MRD
LONG TERM...BMD
AVIATION...AJZ/JDM
MARINE...BMD
Hazardous weather outlook, Jul 17, 2:56 PM EST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
356 PM EDT Mon Jul 17 2017

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-182000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
356 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous heat and humidity is expected later in the week. Heat
index values are expected to rise to 105 or greater Thursday through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 5:27 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Wakefield VA
627 PM EDT MON JUL 17 2017

VAZ064-511-172300-
Western Hanover-Caroline-
627 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CAROLINE AND
NORTHWESTERN HANOVER COUNTIES...

At 626 PM EDT, a strong thunderstorm was located near Ladysmith, or 9
miles southwest of Milford. the storm is nearly stationary.

Wind gusts in excess of 30 mph are possible with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Bowling Green, Milford, Ladysmith, Chilesburg, Golansville, Villboro,
Hewlett, Penola, Beaverdam, Nancy Wrights Corner, Cedar Fork, Ruther
Glen, Woodford and Cedon.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3792 7734 3791 7769 3797 7771 3801 7769
      3801 7767 3799 7766 3799 7764 3813 7749
      3814 7735
TIME...MOT...LOC 2226Z 161DEG 2KT 3797 7753

44
Special weather statement, Jul 17, 5:27 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Wakefield VA
627 PM EDT MON JUL 17 2017

VAZ048-062-509-172300-
Goochland-Fluvanna-Western Louisa-
627 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GOOCHLAND AND
FLUVANNA COUNTIES...

At 626 PM EDT, a strong thunderstorm was located near Fork Union,
moving northeast at 5 mph.

Wind gusts in excess of 40 mph, very heavy rainfall, and pea size
hail are possible with this storm.

In addition...Rainfall amounts of 2 to 3 inches are possible with
this storm.

Locations impacted include...
Palmyra, Fork Union, Lake Monticello, Columbia, Ferncliff, Kents
Store, Troy, Shores, Central Plains, Bremo Bluff, Cohasset, Tabscott,
Hardware, Wilmington, Cunningham, Nahor, Dixie, Stage Junction, Zion
Crossroads and Antioch.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3791 7838 3801 7827 3793 7804 3791 7806
      3789 7803 3784 7801 3774 7813 3775 7816
      3775 7818 3769 7824 3769 7826 3771 7829
      3773 7837 3774 7842 3778 7848
TIME...MOT...LOC 2226Z 220DEG 5KT 3781 7825

BUTNER
Special weather statement, Jul 17, 5:28 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Wakefield VA
628 PM EDT MON JUL 17 2017

VAZ521-522-172300-
Western Essex-Eastern Essex-
628 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ESSEX COUNTY...

At 628 PM EDT, a strong thunderstorm was located near Millers Tavern,
or near Tappahannock. the storm is nearly stationary.

Wind gusts in excess of 30 mph are possible with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Tappahannock, Dunnsville, Mount Landing, Brays Fork, Rexburg and
Dunbrooke.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3795 7689 3792 7684 3785 7681 3784 7701
      3786 7702 3786 7703 3788 7704 3788 7702
      3790 7703 3791 7702 3793 7703 3793 7706
      3796 7707 3796 7706 3797 7688
TIME...MOT...LOC 2228Z 161DEG 2KT 3789 7695

44
Special weather statement, Jul 17, 5:35 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
635 PM EDT MON JUL 17 2017

VAZ064-511-172300-
Western Hanover-Caroline-
635 PM EDT MON JUL 17 2017

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT WEST CENTRAL CAROLINE
AND NORTHWESTERN HANOVER COUNTIES...

At 634 PM EDT, a thunderstorm with heavy rain was located near
Ladysmith, or 14 miles west of Milford. the storm is nearly
stationary.

Wind gusts in excess of 40 mph and half inch hail are possible with
this storm. Rainfall amounts of 1 to 2 inches are possible with this
storm.

Locations impacted include...
Bowling Green, Milford, Ladysmith, Chilesburg, Golansville, Villboro,
Hewlett, Penola, Beaverdam, Nancy Wrights Corner, Cedar Fork, Ruther
Glen, Woodford and Cedon.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3792 7735 3792 7770 3795 7771 3800 7769
      3801 7768 3799 7766 3799 7764 3812 7750
      3814 7736
TIME...MOT...LOC 2234Z 183DEG 2KT 3799 7762

44
Special weather statement, Jul 17, 5:55 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
655 PM EDT MON JUL 17 2017

VAZ048-061-062-509-510-172330-
Goochland-Fluvanna-Western Louisa-Cumberland-Eastern Louisa-
655 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOUISA...
NORTHEASTERN CUMBERLAND...NORTHWESTERN GOOCHLAND AND EASTERN FLUVANNA
COUNTIES...

At 654 PM EDT, a strong thunderstorm was located near Fife, or near
Hadensville, moving east at 10 mph.

Wind gusts in excess of 40 mph, very heavy rainfall, and half inch
hail are possible with this storm.

In addition...Rainfall amounts of 1 to 2 inches are possible with
this storm.

Locations impacted include...
Hadensville, Palmyra, Fork Union, Columbia, Gum Spring, Fife,
Ferncliff, Kents Store, Duncan, Orchid, Dixie, Sandy Hook, Stage
Junction, Caledonia, Elk Hill, Yanceyville, Georges Tavern, Tabscott,
Othma and Carysbrook.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3768 7821 3777 7827 3787 7827 3792 7820
      3796 7811 3796 7791 3786 7781 3773 7783
      3767 7800
TIME...MOT...LOC 2254Z 258DEG 10KT 3781 7809

BUTNER
Special weather statement, Jul 17, 6:15 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
715 PM EDT MON JUL 17 2017

VAZ061-062-069-172345-
Goochland-Powhatan-Cumberland-
715 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CUMBERLAND...
SOUTHWESTERN GOOCHLAND AND NORTHWESTERN POWHATAN COUNTIES...

At 714 PM EDT, a strong thunderstorm was located near Lakeside
Village, or 11 miles southeast of Fork Union. the storm is nearly
stationary.

Wind gusts in excess of 40 mph, very heavy rain, and pea size hail
are possible with this storm.

In addition...Rainfall amounts of 1 to 2 inches are possible with
this storm.

Locations impacted include...
Fife, Trenholm, Lakeside Village, Duncan, Hatchers, Rock Castle,
Ashby, Oak Forest, Provost, Three Square, Irwin, Clinton, Tamworth,
Elk Hill, Whiteville, Michaux, West View, Grays Siding, Georges
Tavern and Lake Powhatan.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3764 7825 3768 7824 3772 7822 3776 7812
      3777 7798 3772 7789 3763 7789 3755 7797
      3752 7805 3749 7819 3751 7824 3753 7827
      3757 7829
TIME...MOT...LOC 2314Z 231DEG 3KT 3766 7811

BUTNER

The radar

The Sterling radar (KLWX), 115 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Louisa

When
July 17, 6:15 PM EST
Where
Louisa County, 0.88 mi SW of Bumpass
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.960, -77.740

Trees were downed on Bumpass Road and Green Coral Road.

Thunderstorm Wind, Cumberland

When
July 17, 6:32 PM EST
Where
Cumberland County, 1.38 mi S of Cartersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.650, -78.100

Multiple trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716250, 716251.